Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

The Nori fundamental gerbe of a fibered category


Authors: Niels Borne and Angelo Vistoli
Journal: J. Algebraic Geom. 24 (2015), 311-353
DOI: https://doi.org/10.1090/S1056-3911-2014-00638-X
Published electronically: September 18, 2014
MathSciNet review: 3311586
Full-text PDF

Abstract | References | Additional Information

Abstract: We extend Nori's theory of the fundamental group scheme to a theory of the fundamental gerbe, which applies to schemes, algebraic stacks, and more general fibered categories, even in the absence of a rational point. We give a Tannakian interpretation of the fundamental gerbe in terms of essentially finite bundles, extending Nori's correspondence for complete varieties with a rational point. We also show how our formalism allows a natural formulation of Grothendieck's Section Conjecture in arbitrary characteristic.


References [Enhancements On Off] (What's this?)

  • [AOV08] Dan Abramovich, Martin Olsson, and Angelo Vistoli, Tame stacks in positive characteristic, Ann. Inst. Fourier (Grenoble) 58 (2008), no. 4, 1057-1091 (English, with English and French summaries). MR 2427954 (2009c:14002)
  • [Art82] M. Artin, Brauer-Severi varieties, Brauer groups in ring theory and algebraic geometry (Wilrijk, 1981), Lecture Notes in Math., vol. 917, Springer, Berlin, 1982, pp. 194-210. MR 0657430 (83j:14015)
  • [Ati56] M. Atiyah, On the Krull-Schmidt theorem with application to sheaves, Bull. Soc. Math. France 84 (1956), 307-317. MR 0086358 (19,172b)
  • [Bro12] Sylvain Brochard, Duality for commutative group stacks. arXiv:1404.0285 (2012)
  • [Con06] Brian Conrad, Chow's $ K/k$-image and $ K/k$-trace, and the Lang-Néron theorem, Enseign. Math. (2) 52 (2006), no. 1-2, 37-108. MR 2255529 (2007e:14068)
  • [Del89] P. Deligne, Le groupe fondamental de la droite projective moins trois points, Galois groups over $ {\bf Q}$ (Berkeley, CA, 1987) Math. Sci. Res. Inst. Publ., vol. 16, Springer, New York, 1989, pp. 79-297 (French). MR 1012168 (90m:14016), https://doi.org/10.1007/978-1-4613-9649-9_3
  • [Del90] P. Deligne, Catégories tannakiennes, The Grothendieck Festschrift, Vol. II, Progr. Math., vol. 87, Birkhäuser Boston, Boston, MA, 1990, pp. 111-195 (French). MR 1106898 (92d:14002)
  • [EH08] Hélène Esnault and Phùng Hô Hai, The fundamental groupoid scheme and applications, Ann. Inst. Fourier (Grenoble) 58 (2008), no. 7, 2381-2412 (English, with English and French summaries). MR 2498355 (2010b:14046)
  • [Gir71] Jean Giraud, Cohomologie non abélienne, Die Grundlehren der mathematischen Wissenschaften, Band 179, Springer-Verlag, Berlin, 1971 (French). MR 0344253 (49 #8992)
  • [Gro71] Alexandre Grothendieck (ed.), Revêtements étales et groupe fondamental, Séminaire de Géométrie Algébrique du Bois Marie 1960-1961 (SGA 1); Augmenté de deux exposés de M. Raynaud, Lecture Notes in Mathematics, Vol. 224, Springer-Verlag, Berlin, 1971 (French). MR 0354651 (50 #7129)
  • [Gro97] Alexander Grothendieck, Brief an G. Faltings, with an English translation on pp. 285-293. Geometric Galois actions, 1, London Math. Soc. Lecture Note Ser., vol. 242, Cambridge Univ. Press, Cambridge, 1997, pp. 49-58 (German). MR 1483108 (99c:14023)
  • [GS06] Philippe Gille and Tamás Szamuely, Central simple algebras and Galois cohomology, Cambridge Studies in Advanced Mathematics, vol. 101, Cambridge University Press, Cambridge, 2006. MR 2266528 (2007k:16033)
  • [LMB00] Gérard Laumon and Laurent Moret-Bailly, Champs algébriques, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 39, Springer-Verlag, Berlin, 2000 (French). MR 1771927 (2001f:14006)
  • [LN59] S. Lang and A. Néron, Rational points of abelian varieties over function fields, Amer. J. Math. 81 (1959), 95-118. MR 0102520 (21 #1311)
  • [Mil07] J. S. Milne, Quotients of Tannakian categories, Theory Appl. Categ. 18 (2007), No. 21, 654-664. MR 2369113 (2009a:18004)
  • [MS02] V. B. Mehta and S. Subramanian, On the fundamental group scheme, Invent. Math. 148 (2002), no. 1, 143-150. MR 1892846 (2004c:14089), https://doi.org/10.1007/s002220100191
  • [Nor82] Madhav V. Nori, The fundamental group-scheme, Proc. Indian Acad. Sci. Math. Sci. 91 (1982), no. 2, 73-122. MR 682517 (85g:14019), https://doi.org/10.1007/BF02967978
  • [Nor83] Madhav V. Nori, The fundamental group-scheme of an abelian variety, Mathematische Annalen 263 (1983), no. 3, 263-266. MR 0704291 (85b:14063)
  • [Ols06] Martin C. Olsson, $ \underline {\rm Hom}$-stacks and restriction of scalars, Duke Math. J. 134 (2006), no. 1, 139-164. MR 2239345 (2007f:14002), https://doi.org/10.1215/S0012-7094-06-13414-2
  • [OSS80] Christian Okonek, Michael Schneider, and Heinz Spindler, Vector bundles on complex projective spaces, Progress in Mathematics, vol. 3, Birkhäuser Boston, Mass., 1980. MR 561910 (81b:14001)
  • [Pau07] Christian Pauly, A smooth counterexample to Nori's conjecture on the fundamental group scheme, Proc. Amer. Math. Soc. 135 (2007), no. 9, 2707-2711 (electronic). MR 2317943 (2008e:14039), https://doi.org/10.1090/S0002-9939-07-08805-3
  • [Rin84] Claus Michael Ringel, Tame algebras and integral quadratic forms, Lecture Notes in Mathematics, vol. 1099, Springer-Verlag, Berlin, 1984. MR 774589 (87f:16027)
  • [Rom05] Matthieu Romagny, Group actions on stacks and applications, Michigan Math. J. 53 (2005), no. 1, 209-236. MR 2125542 (2005m:14005), https://doi.org/10.1307/mmj/1114021093
  • [sga70] M. Demazure and A. Grothendieck, editors, Schémas en groupes. I: Propriétés générales des schémas en groupes, Séminaire de Géométrie Algébrique du Bois Marie 1962/64 (SGA 3). Lecture Notes in Mathematics, Vol. 151, Springer-Verlag, Berlin, 1970. MR 0274458 (43 #223a)
  • [SR72] Neantro Saavedra Rivano, Catégories Tannakiennes, Lecture Notes in Mathematics, Vol. 265, Springer-Verlag, Berlin, 1972 (French). MR 0338002 (49 #2769)
  • [Sti08] Jakob Stix, On cuspidal sections of algebraic fundamental groups, arXiv:0809.0017 (2008).
  • [Sti12] Jakob Stix, Rational points and arithmetic of fundamental groups. Evidence for the section conjecture. Lecture Notes in Mathematics, vol. 2054, Springer-Verlag, Heidelberg, 2013. MR 2977471


Additional Information

Niels Borne
Affiliation: Laboratoire Paul Painlevé, Université de Lille, U.M.R. CNRS 8524, U.F.R. de Mathématiques, 59 655 Villeneuve d’Ascq Cedex, France
Email: Niels.Borne@math.univ-lille1.fr

Angelo Vistoli
Affiliation: Scuola Normale Superiore, Piazza dei Cavalieri 7, 56126 Pisa, Italy
Email: angelo.vistoli@sns.it

DOI: https://doi.org/10.1090/S1056-3911-2014-00638-X
Received by editor(s): June 14, 2012
Received by editor(s) in revised form: January 29, 2013
Published electronically: September 18, 2014
Additional Notes: The first author was supported in part by the Labex CEMPI (ANR-11-LABX-0007-01) and Anr ARIVAF (ANR-10-JCJC 0107). The second author was supported in part by the PRIN project “Geometria delle varietà algebriche e dei loro spazi di moduli” from MIUR
Article copyright: © Copyright 2014 University Press, Inc.
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society